Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 20, 2021, 4:55 PM MDT for Lake County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 4:55 PM MDT (22:55 UTC)
- Expired
- Aug 20, 2021, 5:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Missoula, MT
- Hail
- 0.25 in
- Wind
- 30
County Lake County, MT
The radar
The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WWUS85 KMSO 202255 SPSMSO Special Weather Statement National Weather Service Missoula MT 455 PM MDT Fri Aug 20 2021 MTZ001>003-043-202345- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT- 455 PM MDT Fri Aug 20 2021 ...Strong thunderstorms will impact portions of northern Lake, northern Missoula, southeastern Lincoln, northeastern Sanders and southwestern Flathead Counties through 545 PM MDT... At 453 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 17 miles southeast of Libby to 10 miles west of Ronan. Movement was northeast at 15 mph. HAZARD...Winds up to 30 mph, especially over the exposed lake. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Polson, Ronan, Pablo, Jette, Turtle Lake, Kings Point, Rocky Point, Kerr, Big Arm, Proctor, Round Butte, Lake Mary Ronan, Elmo, Finley Point, Niarada, Dayton, Happys Inn, Lonepine, Marion and Rollins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4848 11498 4756 11374 4742 11431 4822 11547 TIME...MOT...LOC 2253Z 238DEG 11KT 4820 11532 4751 11432 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:40 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 20, 1:40 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Missoula MT 140 PM MDT Fri Aug 20 2021 .DISCUSSION...An upper level shortwave of energy will slide south along an already established northwesterly flow, that will aide in the development of scattered showers and thunderstorms across most of the region this afternoon and evening. These showers and thunderstorms will be slow moving and generally moving from the northwest to the southeast, producing brief periods of moderate to heavy rain. Not every location will see rainfall, as they will be hit and miss. East to northeast winds are still expected to develop this afternoon across northwest and west-central Montana, and will steadily increase in intensity through this evening and overnight hours. For the most part, wind gusts will remain below 20 mph, but isolated higher gusts are possible, especially in the east to west oriented gaps and canyons. The low pressure system forecast to bring the region another widespread soaking rain is still on track to begin to impact the Northern Rockies overnight tonight, and will linger over the area through Sunday morning. Locations along and south of Interstate 90 will see widespread thunderstorms embedded in the main precipitation shield. These storms will be capable of producing heavy rain, gusty winds up to 25 mph, and occasional lightning. Areas north will also have a chance for thunderstorms, but will be more isolated, as the precipitation is expected to be more stratiform in nature. Rainfall amounts will vary from location to location, but the valleys of western Montana and north-central Idaho can expect between 0.20-0.50" inch of rain, while the mountains can potentially see closer to 0.75" inches. Isolated higher amounts are possible in both the valleys and mountains under the stronger thunderstorms. Those that are traveling or live near steep terrain, specifically burn scars or runoff prone areas, should keep an eye out if heavy rain does occur. Rainfall will gradually tapper off Sunday morning, with a few isolated showers lingering along the Continental Divide through the afternoon. As the low departs the region, a jet stream will move in over northwest Montana bringing breezy west to southwest winds. Both Saturday and Sunday's temperatures will be around 15 degrees or more below normal for this time of the year, and will feel much cooler with the rain and breezy conditions. The Northern Rockies will remain under somewhat of an active pattern through the rest of the week, with isolated afternoon and evening showers. Monday, and possibly Tuesday, will be the driest days, but afternoon highs this week will remain slightly below normal. && .AVIATION...An upper level shortwave of energy will slide south along an already established northwesterly flow, that will aide in the development of scattered showers and thunderstorms across most of the region this afternoon and evening. KGPI, KMSO, and KBTM stand the best chance to be impacted by the showers and thunderstorms between 21/0200z - 21/0600Z this evening. Northeasterly winds are still expected to develop around KGPI and KMSO this evening and overnight, with sustained winds around 10-15kts. Widespread showers and thunderstorms are expected throughout the day across the entire region Saturday. The main threats from these storms will be gusty winds, occasional lightning, and brief heavy rain reducing visibility. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...&&
In the hours before
Special weather statement, Aug 20, 2:48 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
248 PM MDT Fri Aug 20 2021
MTZ004>006-043-202130-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
248 PM MDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of south central
Missoula County through 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wye, or near Missoula, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Missoula, Bonner-West Riverside, East Missoula, Wye and Turah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4689 11421 4701 11406 4685 11373 4671 11392
TIME...MOT...LOC 2048Z 308DEG 18KT 4692 11409
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 20, 4:55 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 455 PM MDT Fri Aug 20 2021 MTZ001>003-043-202345- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT- 455 PM MDT Fri Aug 20 2021 ...Strong thunderstorms will impact portions of northern Lake, northern Missoula, southeastern Lincoln, northeastern Sanders and southwestern Flathead Counties through 545 PM MDT... At 453 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 17 miles southeast of Libby to 10 miles west of Ronan. Movement was northeast at 15 mph. HAZARD...Winds up to 30 mph, especially over the exposed lake. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Polson, Ronan, Pablo, Jette, Turtle Lake, Kings Point, Rocky Point, Kerr, Big Arm, Proctor, Round Butte, Lake Mary Ronan, Elmo, Finley Point, Niarada, Dayton, Happys Inn, Lonepine, Marion and Rollins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4848 11498 4756 11374 4742 11431 4822 11547 TIME...MOT...LOC 2253Z 238DEG 11KT 4820 11532 4751 11432 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:48 PM MDT | Special Weather Statement | MSO | Missoula | 42 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.